Alert archive / Washington / Wind Advisories in 2010
Wind Advisory 39, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Dec 29, 2010, 1:20 AM PST for 6 counties in Washington; 5 counties in Oregon. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2010, 1:20 AM PST (09:20 UTC)
- Expired
- Dec 29, 2010, 9:17 AM PST
- In force
- 8 hr
- Issued by
- NWS Pendleton, OR
Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Benton County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 90 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 9.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WWUS76 KPDT 290920 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 120 AM PST WED DEC 29 2010 ...STRONG WINTER STORM BRINGS VERY WINDY CONDITIONS TODAY... .A STRONG WINTER STORM WILL BRING SIGNIFICANT WEST TO NORTHWEST WINDS TO A LARGE PORTION OF THE AREA TODAY. A SURFACE LOW PRESSURE CENTER HAS MOVED ONSHORE AND WILL REMAIN NEARLY STATIONARY OVER EASTERN WASHINGTON THROUGH EARLY THIS EVENING. ADDITIONALLY, A COLD FRONT IS CROSSING THE REGION AT THIS SAME TIME WITH SINKING MOTIONS BEHIND THE FRONT EXPECTED TO DRIVE HIGHER WINDS ALOFT DOWN TOWARD THE SURFACE. THE STRONGEST WIND SPEEDS AND GUSTS WILL OCCUR WITH AND FOR A FEW HOURS AFTER THE FRONTAL PASSAGE. ORZ041-042-044-WAZ024-026>028-520-521-291730- /O.NEW.KPDT.WI.Y.0039.101229T0920Z-101230T0000Z/ EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...DUFUR... MADRAS...MAUPIN...MORO...PRINEVILLE...REDMOND...BOARDMAN... HERMISTON...IONE...WHITE SALMON...ELLENSBURG...THORP...NACHES... SUNNYSIDE...TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES... APPLETON...CLE ELUM...CLIFFDELL...EASTON...ROSLYN...TROUT LAKE... BICKLETON...GOLDENDALE 120 AM PST WED DEC 29 2010 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. * TIMING: WINDS INCREASE WITH AND BEHIND A COLD FRONT PASSAGE. THE FRONT IS CURRENTLY CROSSING THE CASCADES AND IS EXPECTED TO REACH THE IDAHO BORDER BY EARLY THIS AFTERNOON. * WINDS: SUSTAINED WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 45 AND 50 MPH ARE EXPECTED. WINDS WILL BE LOCALLY HIGHER IN THE COLUMBIA GORGE AND KITTITAS VALLEY WITH GUSTS UP TO 55 MPH POSSIBLE. * IMPACTS: DRIVING MAY BECOME DIFFICULT...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED HIGHWAYS WHERE GUSTY CROSS WINDS WILL OCCUR. LOCAL BLOWING OF SNOW MAY ALSO RESULT IN TEMPORARY VISIBILITY REDUCTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.WEATHER.GOV/PENDLETON. && $$
1 follow-up statement
544 WWUS76 KPDT 291717 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 917 AM PST WED DEC 29 2010 ORZ041-042-044-WAZ024-026>028-520-521-291830- /O.CAN.KPDT.WI.Y.0039.000000T0000Z-101230T0000Z/ EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...DUFUR... MADRAS...MAUPIN...MORO...PRINEVILLE...REDMOND...BOARDMAN... HERMISTON...IONE...WHITE SALMON...ELLENSBURG...THORP...NACHES... SUNNYSIDE...TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES... APPLETON...CLE ELUM...CLIFFDELL...EASTON...ROSLYN...TROUT LAKE... BICKLETON...GOLDENDALE 917 AM PST WED DEC 29 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND ADVISORY. BREEZY TO WINDY CONDITIONS WILL CONTINUE THROUGH THE DAY BUT WINDS SPEEDS ARE EXPECTED TO STAY BELOW ADVISORY CRITERIA OF SUSTAINED 30 MPH OR GUSTS OVER 45 MPH. THEREFORE THE WIND ADVISORY IS BEING CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 28, 10:24 PM PST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 28, 10:24 PM PST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1024 PM PST TUE DEC 28 2010
.DISCUSSION...STRONG CYCLOGENESIS UNDERWAY OVER THE REGION IS
BRINGING MODERATE TO HEAVY RAIN AND SNOW TO NEARLY ALL LOCATIONS.
HAVE INCREASED POPS TO 100 PERCENT FOR THE REST OF THE EVENING AND
OVERNIGHT SINCE THE FRONT WILL BE SLOW TO CROSS THE CASCADES.
COLD FRONT SHOULD REACH THE CASCADES CLOSER TO 07Z AND MAY HANG UP
THERE FOR AN HOUR OR TWO. IN THE MEAN TIME EXPECT STRONG
BAROCLINIC LIFT WILL CONTINUE EAST OF THE CASCADES. THUS FAR,
SIGNIFICANT SNOW ACCUMULATIONS HAVE STAYED ABOVE 4000 FEET WITH
WARM ADVECTION HELPING KEEP SNOW LEVELS UP. SNOW LEVELS WILL FALL
DRAMATICALLY AS THE COLD FRONT CROSSES. MAY SEE A BRIEF PERIOD OF
STRONG WINDS ASSOCIATED WITH THE FRONTAL CROSSING BUT ONLY EXPECT
MARGINAL ADVISORY WESTERLY WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH IN ITS WAKE. MODELS CONTINUE TO BRING THE SURFACE LOW
ACROSS THE LOWER BASIN AND CLIPPING THE NORTHERN END OF THE BLUES
SO IT APPEARS THESE WINDS WILL MAINLY STAY CONFINED TO OREGON
WHERE THE SHARPEST POST-FRONTAL PRESSURE RISES ARE EXPECTED. HAVE
ADJUSTED TONIGHT'S AND TOMORROW'S TEMPERATURES DOWNWARD A BIT AS
GUIDANCE VALUES SEEMED ON THE WARM SIDE AS COMPARED TO CURRENT
VALUES AND DO EXPECT TO SEE SOME MODERATE COLD ADVECTION BEHIND
THE FRONT. TOMORROW'S HIGHS WILL LIKELY OCCUR IN THE MORNING HOURS
WITH COOLING TO CONTINUE THROUGH THE DAY. /JBONK
&&
.AVIATION...06Z TAF PACKAGE. STEADY RAINS WILL CONTINUE TO BRING
MVFR AND IFR CIGS AHEAD OF THE FRONTAL CROSSING TONIGHT.
OCCASIONAL IFR VSBYS AND LIFR CIGS HAVE BEEN OBSERVED AS WELL AND
THINK THE POSSIBILITY WILL CONTINUE UNTIL IFR, OR WORSE, POST
FRONTAL CONDITIONS DEVELOP UNDER A PERIOD OF SNOW. SNOW SHOWERS
WILL THEN DEVELOP A COUPLE HOURS BEHIND THE FRONT AND CONTINUE
FOR MOST LOCATIONS THROUGH THE DAY. A BRIEF PERIOD VERY GUSTY
WINDS IS POSSIBLE WITH THE FRONTAL CROSSING BUT ONLY HAVE LIMITED
CONFIDENCE. DO EXPECT SUSTAINED WINDS IN THE 15 TO 25 KT RANGE
WITH GUSTS UP TO 35 KTS DURING A BULK OF THE DAYLIGHT HOURS
TOMORROW AT MOST TAF LOCATIONS. OVERALL ACTIVITY SHOULD TAPER OFF
DURING TOMORROW EVENING WITH PDT AND ALW TO HOLD ON TO IFR
CONDITIONS THE LONGEST AND POSSIBLE THROUGH TOMORROW EVENING. /JBONK
&&
.PREV DISCUSSION... /ISSUED 330 PM PST TUE DEC 28 2010/
SHORT TERM...TONIGHT THROUGH FRIDAY...NEXT 24 TO 36 HOURS WILL BE
STORMY WITH SOME SIGNIFICANT SNOW ACCUMULATIONS IN PORTIONS OF THE
FORECAST AREA. A MOIST WEATHER SYSTEM WILL SPREAD MOISTURE OVER THE
REGION TONIGHT WITH A SURFACE LOW TRACKING ACROSS THE FORECAST AREA
LATE TONIGHT. SNOW LEVELS WILL REMAIN HIGH BUT THEN DROP
DRAMATICALLY FOLLOWING THE PASSAGE OF THE SURFACE LOW. THERE WILL BE
SOME BREEZY TO WINDY CONDITIONS DEVELOP FOLLOWING THE PASSAGE OF THE
SURFACE LOW THAT WILL PERSIST THROUGHOUT MUCH OF WEDNESDAY BEFORE
DECREASING WEDNESDAY NIGHT. A GOOD WEST TO NORTHWEST FLOW ALOFT WILL
THEN DEVELOP ON WEDNESDAY ALLOWING FOR GOOD UPSLOPE CONDITIONS TO
PRODUCE SOME HIGH SNOW ACCUMULATIONS IN SOME MOUNTAINOUS AND HIGH
VALLEY AREAS. THIS WILL BE COVERED WITH THE WINTER STORM AND WEATHER
ADVISORY UPDATE ACCOMPANYING THE AFTERNOON FORECAST UPDATE. HIGH
PRESSURE WILL BEGIN TO BUILD IN FROM THE WEST ON THURSDAY. THIS WILL
GRADUALLY BRING SOME DRIER WEATHER TO THE REGION AS SHOWERS DECREASE
THURSDAY NIGHT AND INTO FRIDAY. TEMPERATURES WILL REMAIN VERY COLD
THROUGH FRIDAY AS COLDER CANADIAN AIR SPILLS INTO THE REGION.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...AN UPPER RIDGE WILL
BUILD INTO THE PACIFIC NORTHWEST FRIDAY NIGHT...WITH A COLD DRY
NORTH TO NORTHWEST FLOW OVER THE REGION. THE OPERATIONAL GFS IS MUCH
MORE AGGRESSIVE WITH THE INTRUSION OF ARCTIC AIR IN THE COLUMBIA
BASIN SATURDAY AND SATURDAY NIGHT THAN THE ECMWF...WITH THE MOST OF
THE ENSEMBLE MEMBERS SUPPORTING THE ARCTIC AIR INTRUSION. KEPT THE
DRY COLD AIR OVER THE AREA SATURDAY. BY SUNDAY AFTERNOON BOTH MODELS
INDICATE A RETURN TO WESTERLY FLOW ALOFT AND SOUTHERLY FLOW AT THE
SURFACE AS THE UPPER LEVEL RIDGE WEAKENS...SO I SHOWED SOME
TEMPERATURE MODIFICATION IN CENTRAL OREGON BY THAT TIME. SUNDAY
NIGHT THE GFS AND ECMWF SHOW A SHORT WAVE MOVING THROUGH WASHINGTON
WITH SOME PRECIPITATION RETURNING TO THE AREA. MORE WEAK WAVES WILL
MOVE THROUGH EASTERN WASHINGTON AND OREGON MONDAY AND TUESDAY WITH
INCREASING PRECIPITATION CHANCES. TEMPERATURE PROFILES CONTINUE TO
SHOW A GRADUAL WARMING OF THE AIRMASS MONDAY AND TUESDAY...SO
CONTINUED THE SLOW WARMING TREND ACROSS THE AREA AS WELL. COONFIELD
AVIATION DISCUSSION...0Z TAFS. STRONG SYSTEM WILL IMPACT THE AREA
OVER THE NEXT 12-18 HOURS WITH RAIN...CHANGING TO RAIN/SNOW LATER
TONIGHT AND SNOW BY ON WEDNESDAY. EXPECT A MORE STEADY RAIN THIS
EVENING AND OVERNIGHT WITH CONDITIONS LOWERING TO IFR. COLDER AIR
WILL MOVE IN LATE WITH A TRANSITION TO RAIN/SNOW MIX THEN ALL SNOW
BY WEDNESDAY MORNING. SURFACE WINDS WILL BE 10-20KT...WITH SOME
LIGHTER WINDS AT YKM DLS AND PSC. 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 33 36 23 28 / 100 90 60 10
ALW 34 37 24 28 / 100 90 70 10
PSC 35 36 22 31 / 100 40 20 10
YKM 32 33 17 28 / 100 30 10 0
HRI 36 35 23 31 / 100 50 20 10
ELN 28 33 15 25 / 100 30 10 0
RDM 28 33 21 30 / 100 60 30 20
LGD 29 34 22 26 / 100 80 70 20
GCD 28 33 20 25 / 100 70 50 20
DLS 34 38 27 35 / 100 40 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 4 AM WEDNESDAY TO 4 AM PST THURSDAY
ORZ049-050.
WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST WEDNESDAY ABOVE
1500 FEET FOR THE ORZ507-508.
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY ORZ502-503-506.
WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM PST WEDNESDAY ORZ505.
WINTER STORM WARNING UNTIL 10 AM PST THURSDAY ORZ509.
WA...WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST WEDNESDAY ABOVE
1500 FEET FOR THE WAZ029.
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY WAZ030.
&&
THREAT INDEX
WEDNESDAY : RED
THURSDAY : GREEN
FRIDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
87/87Hazardous weather outlook, Dec 28, 1:45 PM PST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
145 PM PST TUE DEC 28 2010
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
291400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
145 PM PST TUE DEC 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
OREGON CASCADES, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
A COLD FRONT WILL SWEEP THROUGH THE REGION OVERNIGHT DRAMATICALLY
LOWERING SNOW LEVELS. SIGNIFICANT SNOW ACCUMULATIONS WILL BE
POSSIBLE IN THESE ZONES BEGINNING TONIGHT THEN CARRYING OVER INTO
WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WEDNESDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON
CASCADES, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS
OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE
SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
DAY HIGHLANDS
A COLD WEST TO NORTHWEST FLOW WILL DEVELOP OVER THE REGION ON
WEDNESDAY FOLLOWING THE PASSAGE OF A COLD FRONT LATE TONIGHT. THIS
WILL FAVOR AN UPSLOPE FLOW PATTERN TO DEVELOP BRINGING SNOW TO THE
ZONES LISTED ABOVE. SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE
IN THE MOUNTAINS WITH LOWER AND LIGHTER ACCUMULATIONS IN THE LOWER
ELEVATIONS. SEE THE LATEST WINTER WEATHER PRODUCT (PDXWSWPDT) FOR
MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.In the hours before
Local storm report, Dec 28, 9:03 PM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
903 PM PST TUE DEC 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HEAVY SNOW 9 NW SENECA 44.24N 119.09W
12/28/2010 M7.0 INCH GRANT OR TRAINED SPOTTER
OBSERVER MEASURED 7 INCHES OF SNOW SINCE 730 AM WITH A
WATER EQUIV. OF 1.03 INCHES.
&&
RQBNearby
Wind Advisories in Washington, 2010Wind Advisories in Oregon, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.